New Mexico, 2008

High Wind in New Mexico, November 20, 2008

November 20, 2008 · NWS MAF · 2 events in 1 county or zone

Strong northeasterly winds funneled through the Guadalupe Pass behind a strong cold front. The winds were the result of a strong thermal/pressure gradient and persisted for nearly 12 hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong northeasterly winds funneled through the Guadalupe Pass behind a strong cold front. The winds were the result of a strong thermal/pressure gradient and persisted for nearly 12 hours. Other locations near the Guadalupe Mountains, such as the Batdraw RAWS site, experienced very brief high wind criteria observations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 20, 5:05 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Nov 20, 5:05 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 AM CST THU NOV 20 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THE LATEST SURFACE OBSERVATIONS SHOW THE COLD FRONT ACROSS THE
SOUTH PLAINS ALONG A DENVER CITY LINE TO JAYTON LINE. THE COLD
FRONT WILL CONTINUE TO PUSH SOUTH TODAY...WITH THE LATEST RUC13
MODEL HAVING A GOOD HANDLE ON THE POSITION OF THE FRONT.
OVERALL...THE INHERITED SET OF TAFS HANDLES THE SITUATION WELL. WE
STILL EXPECT A DECK OF STRATOCU TO MOVE SOUTH/DEVELOP THIS
MORNING...WITH ALL BUT KFST EXPECTED TO SEE A TEMPORARY ROUND OF
MVFR CIGS THIS MORNING. AVAILABLE MODEL DATA SUGGESTS THE MOISTURE
MAY MIX/DECREASE AS IT MOVES SOUTH INTO THE TRANS PECOS
REGION...INCLUDING KFST. FOR NOW...WILL CONTINUE A SCT DECK AT
KFST...BUT HAVE OPTED TO REMOVE THE BKN LAYER. WE HAVE ALSO
INCREASED WINDS SLIGHTLY AT AREA TERMINALS BASED ON THE LATEST
RUC13 DATA. WINDS WILL DECREASE LATE THIS AFTERNOON AND EVENING
FROM NORTH TO SOUTH AND WILL REMOVE MENTION OF GUSTS AT ALL SITES
IN THE 23Z-02Z TIME FRAME AS THE SURFACE BASED INVERSION DEVELOPS.

&&

.PREV DISCUSSION... /ISSUED 348 AM CST THU NOV 20 2008/

DISCUSSION...
A STRONG POLAR COLD FRONT WILL ENTER THE PERMIAN BASIN AROUND SUNRISE
THIS MORNING AND CONTINUE RAPIDLY SOUTHWARD TO SOUTH OF THE BIG BEND
BY SUNSET. WINDY AND MARKEDLY COOLER CONDITIONS EXPECTED WITH THIS
FRONTAL PASSAGE TODAY...WITH TEMPERATURES STEADILY DROPPING INTO
THE 20S MOST AREAS OVERNIGHT DESPITE SOME LINGERING LOW CLOUD
COVER. NORTHEAST WINDS WILL INCREASE IN THE MOUNTAIN PASSES LATE
TODAY INTO TONIGHT BEHIND THIS COLD FRONT...HOWEVER WIND SPEEDS
SHOULD REMAIN JUST BELOW HIGH WIND CRITERIA.

COOL AND DRY NORTHWEST FLOW ALOFT AND A STRONG EXPANSIVE AREA OF
SURFACE HIGH PRESSURE WILL AID IN KEEPING THE COLD AIR MASS IN
PLACE FRIDAY WITH AFTERNOON HIGHS STRUGGLING TO REACH THE 50S AND
FRIDAY NIGHT LOWS ACROSS THE PERMIAN BASIN NEAR THE FREEZING MARK.
TEMPERATURES WILL GRADUALLY WARM/MODERATE BACK TO SEASONAL NORMS
OVER THE WEEKEND AS SURFACE HIGH PRESSURE SLIDES TO OUR EAST AND
LEE-SIDE SURFACE TROUGHING REDEVELOPS ON SUNDAY.

THE NEXT VIGOROUS NORTHERN STREAM UPPER TROUGH WILL DIVE DOWN
FROM THE NORTHERN PLAINS INTO THE GREAT LAKES AREA ON SUNDAY...
DRIVING ANOTHER DRY SURFACE COLD FRONT SOUTHWARD INTO THE PERMIAN
BASIN SUNDAY NIGHT.  TEMPERATURES ARE NOT EXPECTED TO BE QUITE AS
COOL NOR CONDITIONS NOT AS WINDY WITH THIS FRONTAL PASSAGE AS THE
MAIN COLD SURGE WILL BE ACROSS THE MISSISSIPPI VALLEY WELL TO OUR
EAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06
Hazardous weather outlook, Nov 20, 2:43 AM MST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 AM CST THU NOV 20 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
343 AM CST THU NOV 20 2008 /243 AM MST THU NOV 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
November 20, 7:00 AM MST to 8:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

The Batdraw RAWS site recorded sustained winds of 40 to 41 mph for two hours.

High Wind, Guadalupe Mountains of Eddy County

When
November 20, 10:51 AM MST to 10:24 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

The KGDP ASOS site recorded sustained wind speeds of 40 mph or greater for 12 hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142141, 142140.